Some diuretics can cause low levels of potassium. A delicate balance of potassium is needed to properly transmit electrical impulses in the heart. A low potassium level can disrupt the normal electrical impulses in the heart and lead to irregular heartbeats (arrhythmias). If potassium levels are low, a potassium supplement may be prescribed.
Do not start taking potassium supplements on your own. Talk with your doctor first to make sure it is safe for you.
Any medication can cause side effects, and high blood pressure (HBP) medications are no exception. However, many people do not have side effects from taking hypertension drugs, and often the side effects are mild. Still, it's important to stay informed and work closely with your doctor to manage any side effects you may have. There's no reason to "suffer in silence." Today there are more medication options than ever for managing high blood pressure (hypertension).
This article lists the side effects...
If you take potassium supplements, tell your doctor if you also use a salt substitute that contains potassium. You may need to stop using that salt substitute, because you will get too much potassium. Too much potassium can cause problems.
Potassium supplements are available in liquid, tablet, powder, and effervescent tablet forms.
Blood tests to check for low potassium levels (hypokalemia) are often done during diuretic therapy.
In some cases, an increase in potassium in your normal diet can replace or reduce the need for a supplement. Potassium-rich foods include:
Dried fruits (raisins, prunes, dates, and figs).
Fresh fruits (oranges, bananas, cantaloupe, and strawberries).
Fresh vegetables (potatoes, beets, peas, and tomatoes).